Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 12 (2016), 110, 50 pages      arXiv:1601.06179

Commutation Relations and Discrete Garnier Systems

Christopher M. Ormerod a and Eric M. Rains b
a) University of Maine, Department of Mathemaitcs & Statistics, 5752 Neville Hall, Room 322, Orono, ME 04469, USA
b) California Institute of Technology, Mathematics 253-37, Pasadena, CA 91125, USA

Received March 30, 2016, in final form October 30, 2016; Published online November 08, 2016

We present four classes of nonlinear systems which may be considered discrete analogues of the Garnier system. These systems arise as discrete isomonodromic deformations of systems of linear difference equations in which the associated Lax matrices are presented in a factored form. A system of discrete isomonodromic deformations is completely determined by commutation relations between the factors. We also reparameterize these systems in terms of the image and kernel vectors at singular points to obtain a separate birational form. A distinguishing feature of this study is the presence of a symmetry condition on the associated linear problems that only appears as a necessary feature of the Lax pairs for the least degenerate discrete Painlevé equations.

Key words: integrable systems; difference equations; Lax pairs; discrete isomonodromy.

pdf (703 kb)   tex (53 kb)


  1. Adler V.E., Cutting of polygons, Funct. Anal. Appl. 27 (1993), 141-143.
  2. Adler V.E., Bobenko A.I., Suris Yu.B., Classification of integrable equations on quad-graphs. The consistency approach, Comm. Math. Phys. 233 (2003), 513-543, nlin.SI/0202024.
  3. Adler V.E., Bobenko A.I., Suris Yu.B., Geometry of Yang-Baxter maps: pencils of conics and quadrirational mappings, Comm. Anal. Geom. 12 (2004), 967-1007, math.QA/0307009.
  4. Adler V.E., Bobenko A.I., Suris Yu.B., Discrete nonlinear hyperbolic equations: classification of integrable cases, Funct. Anal. Appl. 43 (2009), 3-17, arXiv:0705.1663.
  5. Arinkin D., Borodin A., Moduli spaces of $d$-connections and difference Painlevé equations, Duke Math. J. 134 (2006), 515-556, math.AG/0411584.
  6. Birkhoff G.D., General theory of linear difference equations, Trans. Amer. Math. Soc. 12 (1911), 243-284.
  7. Birkhoff G.D., The generalized Riemann problem for linear differential equations and the allied problems for linear difference and $q$-difference equations, Proc. Amer. Acad. Arts Sci. 49 (1913), 512-568.
  8. Birkhoff G.D., Guenther P.E., Note on a canonical form for the linear $q$-difference system, Proc. Nat. Acad. Sci. USA 27 (1941), 218-222.
  9. Boalch P., Some explicit solutions to the Riemann-Hilbert problem, in Differential Equations and Quantum Groups, IRMA Lect. Math. Theor. Phys., Vol. 9, Eur. Math. Soc., Zürich, 2007, 85-112, math.DG/0501464.
  10. Borodin A., Discrete gap probabilities and discrete Painlevé equations, Duke Math. J. 117 (2003), 489-542, math-ph/0111008.
  11. Borodin A., Isomonodromy transformations of linear systems of difference equations, Ann. of Math. 160 (2004), 1141-1182, math.CA/0209144.
  12. Deligne P., Milne J.S., Tannakian categories, in Hodge Cycles, Motives, and Shimura Varieties, Lecture Notes in Math., Vol. 900, Springer, 101-228.
  13. Dzhamay A., On the Lagrangian structure of the discrete isospectral and isomonodromic transformations, Int. Math. Res. Not. 2008 (2008), Art. ID rnn 102, 22 pages, arXiv:0711.0570.
  14. Dzhamay A., Sakai H., Takenawa T., Discrete Schlesinger transformations, their Hamiltonian Formulation, and difference Painlevé equations, arXiv:1302.2972.
  15. Etingof P.I., Galois groups and connection matrices of $q$-difference equations, Electron. Res. Announc. Amer. Math. Soc. 1 (1995), 1-9.
  16. Flaschka H., Newell A.C., Monodromy- and spectrum-preserving deformations. I, Comm. Math. Phys. 76 (1980), 65-116.
  17. Forster O., Riemann surfaces, Mir, Moscow, 1980.
  18. Fuchs R., Über lineare homogene Differentialgleichungen zweiter Ordnung mit drei im Endlichen gelegenen wesentlich singulären Stellen, Math. Ann. 63 (1907), 301-321.
  19. Fuchs R., Über lineare homogene Differentialgleichungen zweiter Ordnung mit drei im Endlichen gelegenen wesentlich singulären Stellen, Math. Ann. 70 (1911), 525-549.
  20. Garnier R., Sur des équations différentielles du troisième ordre dont l'intégrale générale est uniforme et sur une classe d'équations nouvelles d'ordre supérieur dont l'intégrale générale a ses points critiques fixes, Ann. Sci. École Norm. Sup. (3) 29 (1912), 1-126.
  21. Gasper G., Rahman M., Basic hypergeometric series, Encyclopedia of Mathematics and its Applications, Vol. 35, 2nd ed., Cambridge University Press, Cambridge, 2004.
  22. Jimbo M., Miwa T., Ueno K., Monodromy preserving deformation of linear ordinary differential equations with rational coefficients. I. General theory and $\tau $-function, Phys. D 2 (1981), 306-352.
  23. Jimbo M., Miwa T., Monodromy preserving deformation of linear ordinary differential equations with rational coefficients. II, Phys. D 2 (1981), 407-448.
  24. Jimbo M., Sakai H., A $q$-analog of the sixth Painlevé equation, Lett. Math. Phys. 38 (1996), 145-154.
  25. Joshi N., Nakazono N., Shi Y., Geometric reductions of ABS equations on an $n$-cube to discrete Painlevé systems, J. Phys. A: Math. Theor. 47 (2014), 505201, 16 pages, arXiv:1402.6084.
  26. Kajiwara K., Noumi M., Yamada Y., Discrete dynamical systems with $W\big(A_{m-1}^{(1)}\times A_{n-1}^{(1)}\big)$ symmetry, Lett. Math. Phys. 60 (2002), 211-219, nlin.SI/0106029.
  27. Kajiwara K., Noumi M., Yamada Y., Geometric aspects of Painlevé equations, arXiv:1509.08186.
  28. Knizel A., Moduli spaces of $q$-connections and gap probabilities, arXiv:1506.06718.
  29. Kruskal M.D., Tamizhmani K.M., Grammaticos B., Ramani A., Asymmetric discrete Painlevé equations, Regul. Chaotic Dyn. 5 (2000), 273-280.
  30. Nijhoff F., Capel H., The discrete Korteweg-de Vries equation, Acta Appl. Math. 39 (1995), 133-158.
  31. Nijhoff F.W., Quispel G.R.W., Capel H.W., Direct linearization of nonlinear difference-difference equations, Phys. Lett. A 97 (1983), 125-128.
  32. Nijhoff F.W., Walker A.J., The discrete and continuous Painlevé VI hierarchy and the Garnier systems, Glasg. Math. J. 43A (2001), 109-123, nlin.SI/0001054.
  33. Ormerod C.M., A study of the associated linear problem for $q$-${\rm P}_{\rm V}$, J. Phys. A: Math. Theor. 44 (2011), 025201, 26 pages, arXiv:0911.5552.
  34. Ormerod C.M., The lattice structure of connection preserving deformations for $q$-Painlevé equations I, SIGMA 7 (2011), 045, 22 pages, arXiv:1010.3036.
  35. Ormerod C.M., Symmetries in connection preserving deformations, SIGMA 7 (2011), 049, 13 pages, arXiv:1101.5422.
  36. Ormerod C.M., Reductions of lattice mKdV to $q$-${\rm P}_{\rm VI}$, Phys. Lett. A 376 (2012), 2855-2859, arXiv:1112.2419.
  37. Ormerod C.M., Symmetries and special solutions of reductions of the lattice potential KdV equation, SIGMA 10 (2014), 002, 19 pages, arXiv:1308.4233.
  38. Ormerod C.M., van der Kamp P.H., Hietarinta J., Quispel G.R.W., Twisted reductions of integrable lattice equations, and their Lax representations, Nonlinearity 27 (2014), 1367-1390, arXiv:1307.5208.
  39. Ormerod C.M., van der Kamp P.H., Quispel G.R.W., Discrete Painlevé equations and their Lax pairs as reductions of integrable lattice equations, J. Phys. A: Math. Theor. 46 (2013), 095204, 22 pages, arXiv:1209.4721.
  40. Papageorgiou V.G., Nijhoff F.W., Grammaticos B., Ramani A., Isomonodromic deformation problems for discrete analogues of Painlevé equations, Phys. Lett. A 164 (1992), 57-64.
  41. Papageorgiou V.G., Tongas A.G., Veselov A.P., Yang-Baxter maps and symmetries of integrable equations on quad-graphs, J. Math. Phys. 47 (2006), 083502, 16 pages, math.QA/0605206.
  42. Praagman C., Fundamental solutions for meromorphic linear difference equations in the complex plane, and related problems, J. Reine Angew. Math. 369 (1986), 101-109.
  43. Rains E.M., An isomonodromy interpretation of the hypergeometric solution of the elliptic Painlevé equation (and generalizations), SIGMA 7 (2011), 088, 24 pages, arXiv:0807.0258.
  44. Rains E.M., Generalized Hitchin systems on rational surfaces, arXiv:1307.4033.
  45. Ramis J.-P., Martinet J., Théorie de Galois différentielle et resommation, in Computer Algebra and Differential Equations, Comput. Math. Appl., Academic Press, London, 1990, 117-214.
  46. Sakai H., Rational surfaces associated with affine root systems and geometry of the Painlevé equations, Comm. Math. Phys. 220 (2001), 165-229.
  47. Sakai H., A $q$-analog of the Garnier system, Funkcial. Ekvac. 48 (2005), 273-297.
  48. Sauloy J., Galois theory of Fuchsian $q$-difference equations, Ann. Sci. École Norm. Sup. (4) 36 (2003), 925-968, math.QA/0210221.
  49. Suris Yu.B., Veselov A.P., Lax matrices for Yang-Baxter maps, J. Nonlinear Math. Phys. 10 (2003), suppl. 2, 223-230, math.QA/0304122.
  50. van der Kamp P.H., Initial value problems for lattice equations, J. Phys. A: Math. Theor. 42 (2009), 404019, 16 pages.
  51. van der Put M., Reversat M., Galois theory of $q$-difference equations, Ann. Fac. Sci. Toulouse Math. (6) 16 (2007), 665-718, math.QA/0507098.
  52. van der Put M., Singer M.F., Galois theory of linear differential equations, Grundlehren der Mathematischen Wissenschaften, Vol. 328, Springer-Verlag, Berlin, 2003.
  53. Veselov A.P., Yang-Baxter maps and integrable dynamics, Phys. Lett. A 314 (2003), 214-221, math.QA/0205335.
  54. Witte N.S., Ormerod C.M., Construction of a Lax pair for the $E_6^{(1)}$ $q$-Painlevé system, SIGMA 8 (2012), 097, 27 pages, arXiv:1207.0041.
  55. Yamada Y., A Lax formalism for the elliptic difference Painlevé equation, SIGMA 5 (2009), 042, 15 pages, arXiv:0811.1796.
  56. Yamada Y., Lax formalism for $q$-Painlevé equations with affine Weyl group symmetry of type $E^{(1)}_n$, Int. Math. Res. Not. 2011 (2011), 3823-3838, arXiv:1004.1687.

Previous article  Next article   Contents of Volume 12 (2016)